Tornadoes · United States · Florida · 2005
F0 tornado, Milton, Florida, September 26, 2005
This F0 tornado ran 0.1 miles across Santa Rosa County on September 26, 2005, touching down at 1:30 PM CDT and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- September 26, 2005
- Touchdown
- 1:30 PM CDT (18:30 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- County
- Santa Rosa County
- Touchdown point
- 30.630, -87.030
- Lift-off point
- 30.630, -87.030
- Record number
- 397
What the Weather Service recorded
A weak tornado briefly touched down in a field near Milton. No damage was reported from the tornado.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
26 minutes of warning. NWS MOB issued a tornado warning for this county at 18:04 UTC, 26 minutes before the tornado touched down, in force until 18:30 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 14:06 UTC | 14:30 UTC | Tornado Warning | MOB |
| 14:59 UTC | 18:00 UTC | Flash Flood Warning | MOB |
| 18:04 UTC | 18:30 UTC | Tornado Warning | MOB |
| 20:27 UTC | 21:00 UTC | Tornado Warning | MOB |
| 21:01 UTC | 21:30 UTC | Tornado Warning | MOB |
| 21:31 UTC | 22:00 UTC | Tornado Warning | MOB |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 16:28 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the tornado touched down at Sep 26, 11:55 AM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Sep 26, 11:55 AM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1155 AM CDT MON SEP 26 2005
.UPDATE...BUSY MORNING WEATHERWISE OVER THE FLORIDA PANHANDLE WHERE
FLASH FLOODING IS OCCURRING AS SLOW MOVING AREA OVER VERY HEAVY
RAINFALL MOVED SLOWLY SOUTHEAST ACROSS THE AREA. LOCAL OBSERVATIONS
INDICATE OVER 5 INCHES OF RAINFALL IN MANY LOCATIONS. RADAR TRENDS
INDICATE THAT HEAVIER RAINFALL WILL BE ENDING FROM WEST TO EAST
ACROSS THE FLORIDA PANHANDLE THIS AFTERNOON. OVER REMAINDER OF FCST
AREA...WIDESPREAD RAINS HAVE ENDED AND EXPECT ONLY SCATTERED
CONVECTION THIS AFTERNOON.
HAVE ALREADY UPDATED THE FLOOD WATCH (FFAMOB) THAT WAS IN EFFECT FOR
THE ENTIRE FCST AREA. EXTENDED THE WATCH UNTIL 400 PM OVER MY
FLORIDA ZONES...BUT WILL ALLOW THE WATCH TO EXPIRE AT NOON OVER MY
MISSISSIPPI AND ALABAMA ZONES...WHERE THE THREAT OF WIDESPREAD HEAVY
RAIN HAS ENDED.
ALSO ISSUED ONE FINAL COASTAL FLOOD STATEMENT (CFWMOB) ALLOWING FOR
THE COASTAL FLOOD WARNING TO EXPIRE. SIGNIFICANT COASTAL FLOODING IS
NO LONGER OCCURRING AROUND THE MOBILE BAY AREA...BUT SOME MINOR
STANDING FLOOD WATERS PERSIST IN SOME LOW LYING AREAS. HOWEVER...
WITH THE SOUTHERLY FLOW DECREASING AND THE TIDE LEVELS FINALLY
APPROACHING NORMAL LEVELS. NO ADDITIONAL COASTAL FLOODING WAS
REPORTED WITH THIS MORNINGS ASTRONOMICAL HIGH TIDE CYCLE...AND WITH
CONDITIONS FINALLY IMPROVING...NONE IS EXPECTED TONIGHT.
WILL ISSUED ZONE UPDATE TO CLEAN UP ABOVE WATCHES/WARNINGS AND
ADJUST POPS FOR THIS AFTERNOON SHORTLY.
12/SHEPHERD
...PREVIOUS DISCUSSION FOLLOWS...
.SYNOPSIS...FOR THE CURRENT FORECAST...THE FA IS STILL SEEING SOME
AFTER EFFECTS OF RITA...WITH A WEAKLY ORGANIZED LINE MOVING OVER THE
FA AT THIS TIME. THIS LINE IS BEING DRIVEN EAST BY THE UPPER REMAINS
OF RITA...MOVING EASTWARD AFTER GETTING A PUSH BY ANOTHER SHORTWAVE
MOVING OVER THE CENTRAL US ROCKIES. HIGH PRESSURE IS STILL HANGING
TOUGH OVER THE SOUTHERN PLAINS...HELPING TO KEEP THE ROCKIES
SHORTWAVES EFFECTS ON THE WEATHER FARTHER NORTH THAN SEVERAL DAYS
AGO. UPPER LOW WAS ANALYZED OFF THE CALIFORNIA COAST. STILL HAVE
MOISTURE PLUME STREAMING NORTH OVER THE FA. LOW LEVEL FLOW STILL
PRETTY DECENT...WITH A 25 KNOTS AVERAGE SPEED IN THE LOWEST 5K...BUT
DIRECTION HAS BECOMING MORE SOUTHWESTERLY AS SURFACE SYSTEM MOVES
EASTWARD OVER THE MIDDLE MISS RIVER VALLEY.
&&
.SHORT TERM (TODAY THROUGH WEDNESDAY)...MODELS ADVERTISING THE
REMAINS OF RITA CONTINUING TO SWING EASTWARD...MOVING EAST OF THE
AREA TODAY AS ROCKIES SHORTWAVE MOVES QUICKLY OVER THE CENTRAL MISS
RIVER VALLEY AND TENN RIVER VALLEY EARLY TONIGHT. UPPER LOW OVER THE
SOUTHERN PLAINS GETS A SHOVE WEST AS WEST COAST SYSTEM GETS CAUGHT
UP IN THE FLOW OVER THE NORTHERN HALF OF THE CONUS AND MOVES SLOWLY
EAST. SURFACE BOUNDARY CROSS THE FA TODAY INTO TONIGHT BEHIND THE
REMNANTS OF RITA...WITH SURFACE HIGH SETTING UP OVER THE CENTRAL
PLAINS...THEN MOVING QUICKLY EAST TO THE MID-ATLANTIC COAST BY EARLY
WEDNESDAY. THIS MOVEMENT OF THE SURFACE LOW WILL PUT THE FA UNDER A
NORTHERLY FLOW BY THE END OF TODAY...WITH THE DIRECTION RAPIDLY
SHIFTING TO EASTERLY BY LATE TUESDAY. MODELS ALSO ADVERTISING A
SHORTWAVE MOVING OVER THE NORTHWESTERN CONUS LATE TUESDAY INTO
TUESDAY NIGHT BEHIND THE WEST COAST SYSTEM. THIS SERIES OF SYSTEMS
CREATE AND MAINTAIN AN UPPER TROUGH ALONG THE EAST COAST THROUGH THE
SHORT TERM.
BEST CHANCE FOR RAIN LOOKS TO BE MAINLY THIS MORNING AS RITA MOVES
EAST. LEFT PREVIOUS FORECASTS BEST CHANCE FOR RAIN NORTHEASTERN
QUARTER OF THE FA...THOUGH EXPANDED IT TO FIT THE CURRENT RADAR
TREND.
REST OF SHORT TERM...MODELS IN PRETTY GOOD AGREEMENT THE REST OF THE
SHORT TERM...WITH TEMPS STILL 5 TO 10 DEGREES ABOVE AVERAGE AND DRY.
AM KEEPING THE COASTAL FLOOD WARNING UP UNTIL AFTER HIGH TIDE AROUND
5 AM. ALSO KEEPING THE FLOOD WATCH UP UNTIL THE CURRENT CONVECTION
DIES. STILL SEEING LOCALIZED 2-3 HOURLY RAINFALL RATES ON THE 88D.
.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...UPPER SYSTEM MOVING
OVER THE NORTHEASTERN QUARTER OF THE CONUS WILL SEND A FRONT OVER
THE AREA THURSDAY...THOUGH WITH MODELS ADVERTISING A STRONGER UPPER
RIDGE OVER THE SOUTHERN PLAINS/DESERT SOUTHWEST....BOUNDARY DOES NOT
LOOK TO PUSH AS FAR SOUTH AS THE MODELS WERE SUGGESTING YESTERDAY.
WITH THE HIGHLY VARIABLE WEATHER PATTERN...BUMPED THE EXTENDED BACK
TOWARDS THE OPER GFS (ENSEMBLES NOT AVAILABLE)...BUT ONLY HALF WAY.
ALSO BUMPED THE POPS UP IN THE END OF THE EXTENDED.
&&
.MARINE...MODERATE ONSHORE FLOW WILL BECOME OFFSHORE BY THE END OF
THE DAY TODAY....THEN TRANSITION TO EASTERLY BY MID WEEK BEFORE
BECOMING BACK ONSHORE EARLY THURSDAY AS SURFACE BOUNDARY APPROACHES
THE AREA.
&&
.FIRE WEATHER...SOUTHERLY FLOW WILL TAPER OFF TODAY...WITH A DRY
NORTHERLY FLOW SETTING UP TONIGHT. LOW LEVEL FLOW WILL TRANSITION
QUICKLY BACK TO ONSHORE BY MID WEEK...WITH MOISTURE LEVELS REMAINING
HIGH THROUGH THE WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 90 72 91 68 / 50 10 0 0
PENSACOLA 88 73 90 70 / 50 20 0 0
DESTIN 85 76 85 72 / 50 30 0 10
EVERGREEN 87 69 90 63 / 60 10 0 0
WAYNESBORO 93 70 91 63 / 50 10 0 0
CAMDEN 90 69 90 63 / 60 10 0 0
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...COASTAL FLOOD WARNING THIS MORNING FOR THE FOLLOWING ZONES:
LOWER BALDWIN...AND LOWER MOBILE.
FLOOD WATCH UNTIL THIS MORNING FOR THE FOLLOWING ZONES:
BUTLER...CHOCTAW...CLARKE...CONECUH...COVINGTON...CRENSHAW...
ESCAMBIA...LOWER BALDWIN...LOWER MOBILE...MONROE...UPPER
BALDWIN...UPPER MOBILE...WASHINGTON...AND WILCOX.
FL...FLOOD WATCH THIS MORNING FOR THE FOLLOWING ZONES: COASTAL
ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA ROSA...INLAND
ESCAMBIA...INLAND OKALOOSA...AND INLAND SANTA ROSA.
MS...FLOOD WATCH THIS MORNING FOR THE FOLLOWING ZONES: GEORGE...
GREENE...PERRY...STONE...AND WAYNE.
&&
16/MILLERHazardous weather outlook, Sep 26, 6:00 AM CDT, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 600 AM CDT MON SEP 26 2005 ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-261700- BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH- COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE- GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL- OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE- WASHINGTON-WAYNE-WILCOX- 600 AM CDT MON SEP 26 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE. .DAY ONE...TODAY AND TONIGHT... ...THERE IS A HIGH RISK OF RIP CURRENTS ALONG BEACH AREAS TODAY... ...A COASTAL FLOOD WARNING IS IN EFFECT FOR MOBILE AND BALDWIN COUNTIES ALABAMA THIS MORNING... ...A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF INTERIOR SOUTHEAST MISSISSIPPI...A PART OF EXTREME SOUTHWESTERN ALABAMA...AND THE WESTERN FLORIDA PANHANDLE THIS MORNING. A WEAKLY ORGANIZED LINE WILL CROSS SOUTHWEST ALABAMA AND THE WESTERN FLORIDA PANHANDLE THIS MORNING...MOVING EAST-SOUTHEAST AT 10 TO 15 MPH. MOST STORMS WILL NOT BE SEVERE...BUT A FEW MAY ALLOW STRONGER WINDS OFF THE SURFACE TO MIX DOWN...CAUSING LOCALIZED WIND DAMAGE AND POSSIBLE ISOLATED TORNADOS TROPICAL DEPRESSION RITA WILL CONTINUE TO MOVE SLOWLY EASTWARD AND WEAKEN ACROSS THE SOUTHEASTERN US THIS MORNING. A MODERATE TO STRONG ONSHORE FLOW WILL CONTINUE...RESULTING IN DANGEROUS SURF CONDITIONS. TH ONSHORE FLOW WILL ALSO RESULT IN TIDE LEVELS OF GENERALLY AROUND 2 FEET ABOVE NORMAL ALONG COASTAL ALABAMA THIS MORNING...EASING THROUGH THE DAY. RAINFALL AMOUNTS WITH THIS LINE OF 1 TO 2 INCHES WILL BE LIKELY MAINLY ACROSS SOUTHWEST ALABAMA AND THE WESTERN FLORIDA PANHANDLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... A WEAK COLD FRONT WILL MOVE THROUGH THE AREA THURSDAY...WITH ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE. SEVERE THUNDERSTORM DEVELOPMENT IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS MAY BE NEEDED AT TIMES TODAY...ESPECIALLY OVER SOUTHWEST ALABAMA AND THE WESTERN FLORIDA PANHANDLE.
In the hours before
Special weather statement, Sep 26, 8:40 AM CDT, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 840 AM CDT MON SEP 26 2005 ALZ059-FLZ001-003-261415- ESCAMBIA-INLAND ESCAMBIA-INLAND SANTA ROSA- 840 AM CDT MON SEP 26 2005 ...A STRONG THUNDERSTORM IS BEING DETECTED OVER ESCAMBIA AND NORTHERN SANTA ROSA COUNTIES... AT 835 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 3 MILES SOUTHEAST OF CENTURY...AND MOVING SOUTHEAST AT 20 MPH. THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... JAY THROUGH 915 AM CDT. THE PRIMARY THREATS FROM THIS STORM ARE DANGEROUS CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
The radar
The Eglin Afb radar (KEVX), 106 km away, was scanning. The volume nearest the touchdown began at 18:30 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2005 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are
The other tornadoes of September 26, 2005
3 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 26 | 5:17 AM CDT | F0 | Monroe, AL | 2.0 | 100 | $200,000 | ||
| September 26 | 3:41 PM CDT | F0 | Santa Rosa, FL | 0.1 | 30 | |||
| September 26 | 4:05 PM CDT | F0 | Santa Rosa, FL | 0.1 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.